Alert archive / Missouri / Flash Flood Warnings in 1999

Flash Flood Warning 5, NWS Springfield, MO

February 6, 1999Texas County, Wright County, Missouri

NWS Springfield, MO issued this flash flood warning at Feb 6, 1999, 9:42 PM CST for Texas County, Wright County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 6, 1999, 9:42 PM CST (03:42 UTC)
Expired
Feb 7, 1999, 2:45 AM CST
In force
5 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Texas County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 070344
FFWSGF
MOC215-229-070845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
942 PM CST SAT FEB 6 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TEXAS COUNTY IN SOUTH CENTRAL MISSOURI
  WRIGHT COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 245 AM CST

* AT 939 PM DOPPLER RADAR INDICATED FLASH FLOOD PRODUCING
  THUNDERSTORMS FROM SALEM TO HOUSTON AND AVA.  THE STORMS WERE MOVING
  NORTHEAST AT 35 MPH.

* DOPPLER RADAR INDICATED THAT ONE TO THREE INCHES OF RAIN HAD
  FALLEN ACROSS PORTIONS OF WRIGHT AND TEXAS COUNTIES THIS EVENING. AN
  ADDITIONAL ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE THROUGH 100 AM.
P
FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS
WILL OCCUR WITH THESE STORMS.  DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS
LOW WATER CROSSINGS.

SUTTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 2:11 PM CST, 7 hours 31 minutes earlier.

Area forecast discussion, Feb 6, 2:11 PM CST, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
211 PM CST SAT FEB 6 1999

MAIN FOCUS INITIALLY WILL BE WITH SHRA/TSRA AND HEAVY RAIN POTENTIAL
TONIGHT...SHIFTING TO TEMPS REMAINDER OF PD.

LINE OF SHRA/TSRA HAVE DEVELOPED ALONG NEARLY STATIONARY BNDRY FROM
CNTRL OK INTO S CNTRL MO.  S OF THE FRONT...MOIST AND UNSTABLE AIR
EXISTS WITH SFC DWPNTS IN THE LOW TO MID 60S.  DRY LINE EXTENDS S
FROM A LOW IN W OK...INTO W TX.  WV IMAGERY SHOWS UPR LVL SHRTWV
ACROSS E NM IN PROGRESSIVE MOSTLY W TO E FLOW.

MODEL COMPARISON SHOWS MINOR TIMING AND POSITION DIFFERENCES WITH THE
UPPER LEVEL SHRTWV WITH MODELS TRENDING TO A FASTER SOLUTION WHEN
COMPARED WITH PREVIOUS RUN.  AVN HAS BEEN THE MOST CONSISTENT AND
WILL CONTINUE TO USE AS GUIDANCE.

SFC LOW PROGGED TO MOVE INTO SW MO THIS EVENING AND WILL SEE BEST
LIFT ACROSS CWA FROM 00Z AND 08Z TONIGHT.  AVN FCST LIS DURING THIS
TIME PD WILL BE FROM 0 TO 2 ACROSS S MO.  NOSE OF 850 LLJ (35 TO 45
KTS) WILL PUSH INTO S CNTRL/SE MO THIS EVENING AND WILL LEND TO THE
THREAT OF HEAVY RAINFALL THERE.  TSRA HAVE BEEN TRAINING IN THIS AREA
FROM LATE MORNING TO CURRENT AND WITH LOW FFG VALUES IN THIS
AREA...WILL BE RECOMMENDING A FFA FOR THIS AREA TONIGHT.

THIS SYSTEM SHOULD QUICKLY PUSH THROUGH TONIGHT WITH CLEARING IN THE
W ON SUNDAY.  WILL NOT MENTION POPS IN THE W FOR SUNDAY ATTM...BUT
WILL HOLD ON TO A 40 POP IN CNTRL AND S CNTRL MO DURING THE MORNING.

GOOD WARM UP IN STORE FOR MONDAY.  HAVE GONE CLOSER TO THE WARMER FAN
NUMBERS...BUT HAVE UNDERCUT SLIGHTLY.

STL/PAH...THANKS FOR COORDINATION CALLS.  STL...WILL BE SENDING
RECOMMENDATIONS FOR ZONES IN AN ADM SHORTLY.

CCF
SGF EB 044/052 041/067 050 0592-
JLN EB 044/055 043/068 052 0591-

LINDENBERG

In the hours before

Special weather statement, Feb 6, 7:40 PM CST, 2 hours 2 minutes before
MOZ082-095>098-103>106-070500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 PM CST SAT FEB 6 1999

...FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR THE FOLLOWING
COUNTIES IN SOUTH CENTRAL MISSOURI:

CHRISTIAN          DOUGLAS          HOWELL
OREGON             OZARK            SHANNON
STONE              TANEY            TEXAS

THE FLASH FLOOD WATCH IS IN EFFECT GENERALLY SOUTH AND EAST OF A LINE
FROM GALENA...TO OZARK...TO HOUSTON TO EMINENCE.

AT 735 PM CST...DOPPLER RADAR IN SPRINGFIELD CONTINUED TO INDICATE
A LARGE AREA OF LIGHT TO MODERATE RAIN COVERING SOUTHERN MISSOURI AND
NORTH CENTRAL ARKANSAS. SOME EMBEDDED THUNDERSTORMS WERE ALSO NOTED.
THE ACTIVITY WAS MOVING TO THE NORTHEAST AT 30 TO 40 MPH.

DOPPLER RADAR INDICATED RAINFALL AMOUNTS AVERAGING ONE HALF INCH PER
HOUR HAVE OCCURRED OVER PARTS OF SOUTHERN MISSOURI. WITH MORE RAIN
EXPECTED LATER THIS EVENING...THE POTENTIAL FOR FLASH FLOODING WILL
BE ON THE INCREASE.

PERSONS ACROSS SOUTH CENTRAL MISSOURI SHOULD LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
MOTORISTS SHOULD BE ESPECIALLY CAREFUL WHEN TRAVELING AS MOST FLASH
FLOOD DEATHS OCCUR IN VEHICLES AT NIGHT.

RICKARD
Special weather statement, Feb 6, 9:30 PM CST, 12 minutes before
MOZ096-098-104-105-070600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 PM CST SAT FEB 6 1999

...FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR THE FOLLOWING COUNTIES
IN SOUTH CENTRAL AND SOUTHWEST MISSOURI:

DOUGLAS            OZARK
SHANNON            TANEY

AT 930 PM CST...DOPPLER RADAR INDICATED A LARGE AREA OF MODERATE TO
HEAVY RAIN WITH EMBEDDED THUNDERSTORMS EAST OF A LINE FROM BRANSON
TO AVA. RAINFALL RATES IN EXCESS OF AN INCH AN HOUR WERE NOTED WITH
THE HEAVIEST STORMS. THE ACTIVITY WAS MOVING TO THE NORTHEAST AT 30
TO 40 MPH.

STORMS DEVELOPING OVER NORTHERN ARKANSAS WILL PROVIDE AN ADDITIONAL
TWO TO THREE INCHES OF RAIN THROUGH MIDNIGHT ACROSS THE
AREA...INCREASING THE FLASH FLOOD THREAT.

MOTORISTS SHOULD REMAIN CAUTIOUS WHEN TRAVELING AS MOST FLASH FLOOD
DEATHS OCCUR IN VEHICLES AT NIGHT. DO NOT ATTEMPT TO CROSS FLOODED
LOW WATER CROSSINGS.

MMT
Special weather statement, Feb 6, 9:30 PM CST, 12 minutes before
MOZ096-098-104-105-070600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 PM CST SAT FEB 6 1999

...FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR THE FOLLOWING COUNTIES
IN SOUTH CENTRAL AND SOUTHWEST MISSOURI:

DOUGLAS            OZARK
SHANNON            TANEY

AT 930 PM CST...DOPPLER RADAR INDICATED A LARGE AREA OF MODERATE TO
HEAVY RAIN WITH EMBEDDED THUNDERSTORMS EAST OF A LINE FROM BRANSON
TO AVA. RAINFALL RATES IN EXCESS OF AN INCH AN HOUR WERE NOTED WITH
THE HEAVIEST STORMS. THE ACTIVITY WAS MOVING TO THE NORTHEAST AT 30
TO 40 MPH.

STORMS DEVELOPING OVER NORTHERN ARKANSAS WILL PROVIDE AN ADDITIONAL
TWO TO THREE INCHES OF RAIN THROUGH MIDNIGHT ACROSS THE
AREA...INCREASING THE FLASH FLOOD THREAT.

MOTORISTS SHOULD REMAIN CAUTIOUS WHEN TRAVELING AS MOST FLASH FLOOD
DEATHS OCCUR IN VEHICLES AT NIGHT. DO NOT ATTEMPT TO CROSS FLOODED
LOW WATER CROSSINGS.

MMT
Special weather statement, Feb 6, 9:30 PM CST, 12 minutes before
MOZ096-098-104-105-070600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 PM CST SAT FEB 6 1999

...FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR THE FOLLOWING COUNTIES
IN SOUTH CENTRAL AND SOUTHWEST MISSOURI:

DOUGLAS            OZARK
SHANNON            TANEY

AT 930 PM CST...DOPPLER RADAR INDICATED A LARGE AREA OF MODERATE TO
HEAVY RAIN WITH EMBEDDED THUNDERSTORMS EAST OF A LINE FROM BRANSON
TO AVA. RAINFALL RATES IN EXCESS OF AN INCH AN HOUR WERE NOTED WITH
THE HEAVIEST STORMS. THE ACTIVITY WAS MOVING TO THE NORTHEAST AT 30
TO 40 MPH.

STORMS DEVELOPING OVER NORTHERN ARKANSAS WILL PROVIDE AN ADDITIONAL
TWO TO THREE INCHES OF RAIN THROUGH MIDNIGHT ACROSS THE
AREA...INCREASING THE FLASH FLOOD THREAT.

MOTORISTS SHOULD REMAIN CAUTIOUS WHEN TRAVELING AS MOST FLASH FLOOD
DEATHS OCCUR IN VEHICLES AT NIGHT. DO NOT ATTEMPT TO CROSS FLOODED
LOW WATER CROSSINGS.

MMT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 8:25 PM CSTFlash Flood WarningSGFTaney3 hr
Feb 6, 8:43 PM CSTFlash Flood WarningSGFOzark4 hr
Feb 6, 9:00 PM CSTFlash Flood WarningSGFShannon3 hr
Feb 6, 9:14 PM CSTFlash Flood WarningSGFDouglas4 hr
Feb 6, 10:10 PM CSTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark65 min
Feb 6, 11:18 PM CSTFlash Flood WarningSGFHowell, Oregon, Shannon5 hr
Feb 6, 11:18 PM CSTFlash Flood WarningSGFDent5 hr

Nearby

Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.